Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 385, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 1996, 2:18 AM CDT for Finney County, Gray County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1996, 2:18 AM CDT (07:18 UTC)
- Expired
- Jul 29, 1996, 3:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:30 AM CDT | Thunderstorm Wind 52 | Kalvesta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 290725 COR SVRDDC KSC055-069-290800- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED... SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 218 AM CDT MON JUL 29 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST KANSAS ...EASTERN FINNEY COUNTY...GRAY COUNTY AT 215 AM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CIMARRON NORTH TO 10 MILES NORTHWEST OF KALVESTA MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORMS WILL BE MAINLY OVER OPEN COUNTRY NEAR KALVESTA AND EAST THROUGH 3 AM WITH OTHER THUNDERSTORMS DEVELOPING IN EASTERN FINNEY AND MOVING INTO NORTHERN GRAY COUNTY. AT 210 AM A SPOTTER NEAR GARDEN CITY REPORTED WINDS AROUND 60 MPH. EXPECT WINDS OVER 60 MPH AND HAIL UP TO DIME SIZE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A STRONG BUILDING. DAMAGI*NG WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. KRUSE/MCAVOY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 3:01 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SUN JUL 28 1996 ...CHALLENGE TODAY REMAINS PRECIP CHANCES / TEMPS THRU PERIOD... LATEST SFC ANALYSIS CONTINUES TO DEPICT PESKY STATIONARY FRONT OVER EXTREME NORTHERN KS WITH DEVELOPING SFC LOW IN NE COLO AND A SECOND LOW IN SE WY. ABUNDANT MOISTURE AND PLENTY OF SUN OVER EASTERN CO AND WESTERN KS THIS AFTERNOON SHOULD SET THE STAGE FOR STORMS TO DEVELOP EASTWARD TOWARD CWA. GOOD SOUTH TO SSE INFLOW COMBINED WITH GOOD OL NW FLOW ALOFT WILL MAKE FOR SOME SVR STORMS ONCE THEY GET GOING. H20 VAPOR IMAGERY DEPICTING A STRONG VORT MAX OVER EASTERN NV WITH A SECONDARY MAX OVER WESTERN AZ. THESE TO ROTATE AROUND RIDGE WITH INITIAL INFLUENCE TO HELP SET OFF TRW WEST OF CWA EARLY THIS PM. LOOKING FARTHER INTO THE CRYSTAL BALL...THE SFC FRONT WILL MAKE ITS WAY SOUTHWARD MONDAY...SETTING THE STAGE FOR A HEAVY RAIN EVENT. THE BEST CHANCES FOR PRECIP WILL BE SOUTH...WHERE VORT MAX CURRENTLY IN NV WILL INTERACT BEST WITH FRONT. FFG GUIDANCE IS IN 2.0 TO 2.5 INCH RANGE OVER SOUTHERN CWA...SO MID SHIFT MAY HAVE TO CONSIDER A FFA FOR THE SOUTHERN HALF OF THE CWA. PRECIP TO MOVE OUT BY 06Z/30 LEAVING COOL TE2MPS IN ITS WAKE. TUESDAY WILL BE QUITE COOL. DDC 069/086 063/080 060 365 GCK 068/085 062/079 059 465 EHA 070/088 063/081 061 476 LBL 069/087 062/080 060 476 HYS 069/083 062/078 060 465 P28 073/089 066/085 062 176 SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:34 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 41 min |
| Jul 29, 3:00 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| Jul 29, 3:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 41 min |
| Jul 29, 3:34 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 41 min |
| Jul 29, 4:14 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 46 min |
| Jul 29, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.